Texas, 2013

Flash Flood and Strong Wind in Texas, November 22, 2013

November 22, 2013 · NWS BRO · 5 events in 2 counties and zones

Modified polar air swept from western Canada into the Rio Grande Valley on the 22nd. The shallow cold air mass provided the necessary wedge for sufficient mid and upper level atmospheric energy to override; as the air mass arrived into the lingering heat and humidity.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Modified polar air swept from western Canada into the Rio Grande Valley on the 22nd. The shallow cold air mass provided the necessary wedge for sufficient mid and upper level atmospheric energy to override; as the air mass arrived into the lingering heat and humidity. The added moisture aided in the development of the initial thunderstorms. Enhanced convergence behind the initial burst of heavy rain produced gusty thunderstorm winds and prolonged moderate to heavy rainfall with embedded lightning well into the evening three to six inches had fallen across much of the Highway 77/Interstate 69 E corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Nov 22, 11:49 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Nov 22, 11:49 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1149 AM CST FRI NOV 22 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...EXPECT ISOLATED SHOWERS TO INCREASE IN COVERAGE THIS
AFTERNOON AND EVENING AS THE COLD FRONT APPROACHES THE AREA. EXPECT
SOUTHEAST WINDS TO SHIFT GRADUALLY NORTHEAST AND REMAIN NORTHERLY
THROUGH THE NIGHT WITH GUSTY WINDS AND PREVAILING MVFR CEILINGS.
EXPECT SHOWERS AND THUNDERSTORMS WITH THE FRONTAL PASSAGE BY 03Z.
THE REST OF THE NIGHT EXPECT STRATIFORM TYPE RAIN ACROSS THE VALLEY
WITH OVCERCAST SKIES THROUGH TOMORROW UNDER MVFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 901 AM CST FRI NOV 22 2013/

DISCUSSION...COLD FRONT CURRENTLY OVER SOUTH CENTRAL TEXAS
THIS MORNING WILL KEEP MOVING SOUTH REACHING THE RGV EARLY
THIS EVENING. SOUTHEAST FLOW ACROSS THE AREA WILL ENHANCE A
FEW SHOWERS ALONG THE LOWER AND MIDDLE VALLEY INCREASING IN
COVERAGE THIS AFTERNOON. LOWER POPS FOR THE EARLY MORNING
HOURS ALONG THE RIO GRANDE AND INCREASE TEMPERATURES AS
OBSERVATIONS SHOW TEMPERATURES ARE ALREADY REACHING TODAY'S
HIGH.

PREV DISCUSSION... /ISSUED 635 AM CST FRI NOV 22 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...MARINE CONVECTION HAS FIRED UP THIS MORNING ALONG THE
LOWER TEXAS COASTLINE AND IS MOVING FROM THE SOUTH TO NORTH
SKIRTING THE EASTERN THREE COUNTIES. THE FRONT TO OUR NORTH
CONTINUES IT STEADY MARCH SOUTH AND IS NOW JUST NORTH OF A COTULLA
TO VICTORIA LINE. A DECENT LINE OF CONV IS FIRING ALONG THE FRONT
WITH ONLY SOME PATCHY LIGHTNING BEING REPORTED ALONG THE LINE. VFR
CEILINGS AND VSBYS WILL PREVAIL ACROSS THE LOWER RGV FOR THE MOST
PART THIS MORNING AND EARLY THIS AFTERNOON. THE AVIATION
CONDITIONS WILL THEN START TO DEGRADE LATER THIS AFTERNOON AS THE
COLD FRONT MOVES THROUGH THE AREA AND STRATIFORM DECKS START TO
BUILD OVER THE REGION. WILL TREND TOWARDS MVFR CEILINGS AND THEN
IFR CEILINGS OVERNIGHT WITH STRONG NORTH WINDS PREVAILING. WILL
MENTION THE POTENTIAL FOR SOME THUNDER THIS AFTERNOON AS THE FRONT
APPROACHES AND THEN MOVES THROUGH THE REGION DURING THE PEAK
AFTERNOON HEATING. THEN WILL GO WITH A BLEND OF VCSH/-SHRA AND -RA
LATE IN THE TAF PERIOD.

PREV DISCUSSION... /ISSUED 409 AM CST FRI NOV 22 2013/

MAJOR SHIFT IN WEATHER EXPECTED TODAY WITH TEMPERATURES FALLING
AS MUCH AS 30 DEGREES AND STAYING COLD...LENGTHY PERIOD OF
HAZARDOUS MARINE CONDITIONS...

SHORT TERM /NOW THROUGH SATURDAY/...THE STRONG COLD FRONT TO OUR
NORTH HAS PUSHED SOUTH INTO SOUTH CENTRAL TX AND CONTINUES TO MOVE
SOUTH AT 10 TO 15 KNOTS.  IF THE CURRENT SPEED CONTINUES WITH THE
FRONT THIS SHOULD PLACE IT THROUGH THE BRO CWA DURING THE AFTERNOON
HOURS. THIS WILL ALLOW ONE MORE DAY OF SUMMERTIME TEMPS WITH HIGHS
REACHING INTO THE 80S ACROSS THE LOWER RGV. BEHIND THE FRONT CAA
WILL INCREASE DRAMATICALLY AS THE STRONG NORTHERLY LOW LEVEL FLOW
SPREADS ACROSS THE REGION HOLDING THE TEMPS WELL BELOW CLIMO TONIGHT
INTO SAT. AFTER THE FRONT CLEARS THROUGH AREA LATER TODAY MSL
FORECAST FIELDS INDICATES THAT COASTAL SURFACE TROFFING WILL FORM UP
ALONG THE LOWER TX COASTLINE LATER TONIGHT INTO SATURDAY WHICH WILL
MAINTAIN GOOD LOW LEVEL CONVERGENCE ENHANCING THE RAIN CHANCES
THROUGHOUT THE SHORT TERM PERIOD.

MET TEMP GUIDANCE APPEARS TO BE GOING COLDER THAN THE MAV AND ECMWF
GUIDANCE FOR THE POST FRONTAL TEMPS. WILL GO WITH A BLEND OF THE
MAV/MET AND ECMWF TEMPS LEANING TOWARDS THE COOLER MET NUMBERS. FOR
HIGHS TODAY LEANED CLOSER TO THE MAV HIGHS.

FOR POPS...THE MAV AND ECMWF GUIDANCE HAS THE WETTEST NUMBERS VERSUS
THE SLIGHTLY LOWER MET NUMBERS. SINCE THE MAV AND ECMWF ARE IN
PRETTY CLOSE AGREEMENT THROUGH THE SHORT TERM AND THE MET NUMBERS
ARE THE ODD MAN OUT WILL GO WITH HIGHER POPS THROUGHOUT TOMORROW.

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
COLD...DAMP AND BREEZY WEATHER IS EXPECTED THROUGH MOST OF THE
LONG TERM. HAZARDOUS MARINE WEATHER IS ALSO EXPECTED TO CONTINUE
WITH AT LEAST SMALL CRAFT ADVISORY LEVEL WINDS AND POSSIBLY FREQUENT
GALE FORCE GUSTS.

SATURDAY NIGHT THE COLD FRONT ASSOCIATED WITH AN UPPER SHORTWAVE
MOST STRONGLY INDICATED OVER THE GREAT LAKES AND OHIO VALLEY WILL BE
WELL CLEAR OF THE AREA WITH A NEEDLE NOSE UPPER RIDGE SETTING UP
OVER THE CENTRAL PLAINS AHEAD OF A POWERFUL CLOSED LOW. THE NEEDLE
NOSE RIDGING WILL BE FUELING A POWERFUL SURFACE HIGH PRESSURE
SYSTEM...PROGGED TO BE BETWEEN 1039 AND 1042MB OVER THE KANSAS CITY
AREA BY GFS/ECMWF AND ENSEMBLE MEMBERS AND BROADLY DIVERGENT
SOUTHWESTERLY FLOW WILL BE MAINTAINING COASTAL TROUGHING OVER THE
WESTERN GULF IN THE WAKE OF THE COLD FRONT. THIS WILL MAINTAIN
STRONG NORTHEASTERLY WINDS OVER THE MARINE AREAS AND PROVIDE A
DECENT ENVIRONMENT FOR STRATIFORM RAIN...LOW CLOUDS...AND EMBEDDED
SHOWERS WITH SFC/850/700MB OVERRUNNING...LOW LAYER CONVERGENCE
ASSOCIATED WITH THE COASTAL TROUGH AND LOW LEVEL CURVATURE FLOW...AS
WELL AS BROAD UPPER DIVERGENCE. KEPT THE LIKELY TO CATEGORICAL POPS
WITH PRECIP TOTALS PUSHING AN INCH IN THE COASTAL COUNTIES AND
AROUND A HALF INCH INLAND. THE LOW LAYER PRESSURE GRADIENT WILL BE
QUITE STRONG AND FREQUENT GALE FORCE GUSTS OVER THE MARINE
AREAS...AND BRISK AND CHILLY NORTHEAST WINDS WILL MAKE THE AIR FEEL
LIKE 35 TO 40 DEGREES OR A LITTLE LOWER WITH ACTUAL AIR TEMPERATURES IN
THE MID TO UPPER 40S.

MONDAY THE UPPER LEVEL CLOSED LOW AND ASSOCIATED TROUGH OVER THE
SOUTHWESTERN US BEGINS TO APPROACH AND A MORE CLOSED SURFACE CYCLONE
FORMS IN THE WESTERN GULF. GFS/NAM/ECMWF ALL THOUGH SHOW A SORT OF
ELONGATED NORTHWEST TO SOUTHEAST STRETCHING OF THIS CYCLONE WHICH
SHOULD MAKE THE ZONE OF STRONG LOW LAYER CONVERGENCE A LITTLE
LARGER. THE PRESSURE GRADIENT SHOULD REMAIN STRONG AS THE DROP IN
PRESSURE WITH THE LOW SHOULD MAKE UP FOR THE EASTWARD PROGRESSION OF
THE SURFACE LOW AND FREQUENT GALE FORCE GUSTS OFFSHORE AND COLD
NORTHEAST TO EAST WINDS WILL CONTINUE THROUGH THE DAY. RAINFALL
PRODUCTION SHOULD STILL COME FAIRLY EASILY WITH OVERRUNNING/LOW
CONVERGENCE/UPPER DIVERGENCE CONTINUING. RAISED POPS TO LIKELY FOR
MONDAY WITH QPF VALUES AROUND A QUARTER TO A HALF INCH ON LAND AND
HIGHER OFFSHORE. SOME AREAS NEAR THE COAST COULD SEE LOCALLY HIGHER
AMOUNTS THOUGH AS THE LOW IS FORMING AND THIS MAY NEED TO BE REVISED
UPWARD AS DETAILS BECOME CLEARER.

THROUGH MONDAY INTO TUESDAY THE UPPER LEVEL TROUGH/LOW MOVES CLOSER
AND A SLIGHTLY MORE FOCUSED LOW LEVEL CYCLONE BEGINS TO FORM IN THE
WESTERN GULF. LOW LEVEL WINDS SHIFT TO ONSHORE AS THIS LOW SPINS UP
AND WHILE AT LEAST SOME ELEVATED WATER LEVELS ARE LIKELY AT AREA
SHORES DURING THIS EVENT THE RISK OF COASTAL FLOODING WILL BE
HIGHEST DURING THIS TIME. FOR NOW THIS LOOKS MOST LIKELY SUNDAY
MORNING INTO MONDAY MORNING. THE MAGNITUDE DOES NOT CURRENTLY APPEAR
LIKELY TO EXCEED WARNING LEVELS BUT AN ADVISORY LEVEL RUN UP SEEMS
QUITE POSSIBLE. LATER FORECASTS WILL HAVE TO HONE IN ON THIS THREAT
AS IT EVOLVES. THROUGH THE WEEKEND THE LOW LEVEL PRESSURE GRADIENT REMAINS
TIGHT AND AS THE LOW GETS SHUNTED EAST TO NORTHEASTWARD ANOTHER
STRONG COLD FRONT GETS PULLED THROUGH THE AREA. THIS FRONT WILL
CLEAR THE REGION OF PRECIP BUT LIKELY BRING ANOTHER REINFORCING SHOT
OF COLD AIR TO THE REGION. FORECAST MAXIMUM TEMPERATURES TUESDAY AND
WEDNESDAY ARE MANY DEGREES BELOW GUIDANCE CONSENSUS WHICH IS LIKELY
LEANING TOO MUCH ON CLIMATOLOGY AT THAT RANGE. WITH SKIES STARTING
TO CLEAR OUT BEHIND THE FRONT BY THURSDAY HOWEVER TEMPERATURES
SHOULD BEGIN TO REBOUND TO MORE SEASONABLE LEVELS. KEPT THINGS COOL
ON WEDNESDAY THOUGH DUE TO CONTINUED NORTHWESTERLY WINDS AND CAA
DESPITE CLEARING SKIES. /68-JGG/

MARINE...NOW THROUGH SATURDAY...THE STRENGTH OF THE COLD AIR MASS
PUSHING IN BEHIND THIS FRONT INDICATED BY THE TIGHT PACKING OF THE
POST FRONTAL MSL FIELDS POINTS TOWARDS VERY HAZARDOUS MARINE
CONDITIONS DEVELOPING LATER THIS AFTERNOON. MSL FIELDS INDICATE A
VERY STRONG PGF PERSISTING ON THROUGHOUT TONIGHT AND SATURDAY. THE
STRONG PGF WILL ALSO BE ENHANCED BY THE VERY COLD AIRMASS MOVING
OVER VERY WARM SURFACE WATER TEMPS IN THE LOWER 70S. SO HAVE
REPLACED THE GALE WATCH WITH A GALE WARNING AND HAVE PUSHED UP THE
START TIME OF THE GALE WARNING TO LATER THIS AFTERNOON. GALE
CONDITIONS OVER THE BAY WATERS WILL BE SOMEWHAT SHORT LIVED WITH SCA
CONDITIONS LIKELY CONTINUING OVER THE BAY THROUGH SATURDAY AND
SATURDAY NIGHT. EXPECT GUSTS TO NEAR GALE FORCE POSSIBLY LINGERING
ON THROUGH TONIGHT AND SATURDAY DUE TO THE STRONG AND PERSISTENT PGF
HOLDING IN PLACE THROUGHOUT THE WEEKEND.

SATURDAY NIGHT THROUGH WEDNESDAY...
HAZARDOUS MARINE CONDITIONS ARE EXPECTED SATURDAY NIGHT THROUGH
WEDNESDAY. A GALE WARNING IS IN EFFECT THROUGH SUNDAY MORNING AND
THERE IS A GOOD POSSIBILITY IT WILL NEED TO BE EXTENDED. POSSIBLY
THROUGH TUESDAY. AT MINIMUM SMALL CRAFT ADVISORY LEVEL WINDS AND
SEAS ARE ALL BUT CERTAIN BEYOND THE GALE WARNING PERIOD THROUGH
WEDNESDAY. STRONG COASTAL TROUGHING IS EXPECTED TO DEVELOP IN THE
WAKE OF A COLD FRONT...AND THE AREA OF LOW PRESSURE IS EXPECTED TO
CONSOLIDATE INTO A CLOSED CYCLONE MONDAY INTO TUESDAY BEFORE
SHIFTING OFF TO THE NORTHEAST...DRAGGING BEHIND IT ANOTHER STRONG
COLD FRONT TUESDAY INTO WEDNESDAY. SEAS WILL BE 8 TO 12 FEET OR
LOCALLY HIGHER THROUGH WEDNESDAY. CONDITIONS ON THE LAGUNA MADRE
WILL BE AT OR ABOVE SMALL CRAFT ADVISORY LEVELS THROUGH WEDNESDAY
WITH LOCAL WAVES OF TWO TO FOUR FEET OR HIGHER LIKELY DEVELOPING IN
THE INTRACOASTAL WATERWAY...ESPECIALLY BEHIND THE FRONT ON TUESDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 AM SATURDAY TO 6 AM CST SUNDAY FOR
     GMZ130-132-135.

     GALE WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST SATURDAY FOR
     GMZ130-132-135.

     GALE WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY FOR
     GMZ150-155-170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

59/67
Hazardous weather outlook, Nov 22, 6:20 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
620 AM CST FRI NOV 22 2013

TXZ248>257-231200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
620 AM CST FRI NOV 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON
PRODUCING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. IN THE
WAKE OF THIS FRONT STRONG NORTH WINDS WILL BUILD OVER THE REGION
RESULTING IN A DRASTIC DROP IN TEMPERATURES.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THROUGH THE WEEK.

COLD TEMPERATURES WITH VERY LOW WIND CHILLS ARE EXPECTED STARTING
FRIDAY NIGHT AND CONTINUING THROUGH AT LEAST MONDAY. A PERSISTENT
DRIZZLE WITH OCCASIONAL MODERATE RAIN IS EXPECTED AT TIMES THROUGH
SATURDAY AND SUNDAY. THIS COMBINATION OF COLD TEMPERATURES...STRONG
NORTH WINDS AND CLOUD COVER WILL MAKE THE TEMPERATURES FEEL LIKE THE
30S ESPECIALLY DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ130-132-135-150-155-170-175-231200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
620 AM CST FRI NOV 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON. IN THE WAKE OF THIS FRONT STRONG NORTH WINDS WILL BUILD
OVER THE REGION. ACCORDINGLY...A GALE WARNING IS IN EFFECT FROM THIS
AFTERNOON THROUGH FRIDAY NIGHT AND A SMALL CRAFT ADVISORY IS IN
EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING FOR THE LAGUNA
MADRE. A GALE WARNING IS IN EFFECT FOR THE LOWER TEXAS GULF WATERS
FROM THIS AFTERNOON THROUGH EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT ADVISORIES AND GALE WARNINGS WILL LIKELY CONTINUE ACROSS
THE LOWER TEXAS BAY AND GULF WATERS THROUGHOUT MUCH OF THIS UPCOMING
WEEKEND DUE TO STRONG NORTH WINDS AND ELEVATED SEAS. STRONG NORTH
WINDS WILL CONTINUE AS LOW PRESSURE FORMS OVER THE WESTERN GULF OF
MEXICO...AND A STRONG REINFORCING COLD FRONT IS EXPECTED ON TUESDAY.
SMALL CRAFT ADVISORIES WILL ALMOST CERTAINLY BE NEEDED BEYOND THE
INITIAL GALE CONDITIONS THROUGH TUESDAY NIGHT OR WEDNESDAY AND
ADDITIONAL GALE CONDITIONS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 22, 1:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
142 PM CST FRI NOV 22 2013

TXZ250>257-222145-
BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA...RIO GRANDE CITY...
ROMA...MCALLEN...EDINBURG...PHARR...MISSION...WESLACO...
RAYMONDVILLE...BROWNSVILLE...HARLINGEN...PORT MANSFIELD...
PORT ISABEL...SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
140 PM CST FRI NOV 22 2013

SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE DEVELOPING
AHEAD AND BEHIND THE STRONG COLD FRONT CURRENTLY ALONG A PORT
MANSFIELD TO MCCOOK TO NORTH OF RIO GRANDE CITY LINE. ENVIRONMENTAL
CONDITIONS ARE BECOMING MORE FAVORABLE FOR SOME OF THE
THUNDERSTORMS TO PRODUCE PEA SIZE HAIL. THIS ACTIVITY IS MOVING
QUICKLY NORTH AT 20 TO 25 MPH WITH ANY STORMS THAT PRODUCE HAIL
AMOUNTS AND DURATION WILL BE LOW. BRIEF HEAVY RAIN IS ALSO
EXPECTED AS THIS ACTIVITY EXPANDS THROUGH THE AFTERNOON.

RAPIDLY FALLING TEMPERATURES AND STRONG NORTH WINDS WILL ACCOMPANY
THE PASSAGE OF THE FRONT. OBSERVATIONS ARE INDICATING TEMPERATURES
ARE FALLING 20 DEGREES IN 20 MINUTES AND 30 DEGREES WITHIN 2 HOURS
IN WAKE OF THE FRONT.
Special weather statement, Nov 22, 2:28 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
228 PM CST FRI NOV 22 2013

TXZ253>255-222115-
HIDALGO-INLAND CAMERON-INLAND WILLACY-
228 PM CST FRI NOV 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR PEA TO DIME SIZED HAIL... GUSTY
WINDS OF 30 TO 40 MPH... TORRENTIAL RAINFALL RATES OF ONE TO TWO
INCHES PER HOUR...

  FOR THE FOLLOWING AREAS...
  NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
  EASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.
  CENTRAL WILLACY COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 315 PM CST...

  AT 227 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...7 MILES NORTHEAST OF EDCOUCH...MOVING
  NORTHEAST AT 20 MPH. THIS STORM MAY APPROACH RAYMONDVILLE.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

59

The radar

The Brownsville radar (KBRO), 73 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 strong wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Willacy

When
November 22, 2:30 PM CST to 4:00 PM CST
Where
Willacy County, 0.18 mi WNW of Raymondville to 0.16 mi NW of Raymondville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
26.481, -97.783

Slow moving thunderstorms dropped over three inches of rain over the Raymondville area in the matter of a few hours, with a nearby COOP site reporting 3.2 inches. This rainfall caused water to rise rapidly in downton Raymondville. The Willacy County emergency manager reported several inches of water entering the Raymondville City Hall building.

Strong Wind, Cameron

When
November 22, 2:40 PM CST to 3:00 PM CST
Where
Cameron forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Strong winds associated with the passage of a cold front surged across Harlingen during the early afternoon hours of November 22nd. The strong winds resulted in an older live oak tree crashing onto a home. The ASOS at nearby Valley International Airport reported sustained winds of 25 to 26 kts with gusts of 34 kts.

Heavy Rain, Cameron

When
November 22, 2:45 PM CST to 7:00 PM CST
Where
Cameron County, 1.95 mi ESE of Palmetal to 1.58 mi WNW of Primera
Reported by
Law Enforcement
Coordinates
26.166, -97.653

More than 5 inches of rain fell across portions of Harlingen during a 5 hour period causing localized flooding of low lying and poor drainage spots. Local law enforcement reported water over a lower bridge on Breedlove Street, water over the road at the intersection of Polk Avenue and Highway 77, on Hayne, Tomas Lane and Marck Circle. There were numerous reports on social media reporting water over the road at the intersection of Ed Carey and Business 77/Sunshine Strip.

Heavy Rain, Cameron

When
November 22, 2:45 PM CST to 7:00 PM CST
Where
Cameron County, 2.39 mi SW of Combes to 1.11 mi WSW of Harlingen
Reported by
Law Enforcement
Coordinates
26.229, -97.761

More than 5 inches of rain fell across portions of Harlingen during a 5 hour period causing localized flooding of low lying and poor drainage spots. Local law enforcement reported 5 to 6 inches of water in Primera and noted that water was approaching homes of residents.

Strong Wind, Cameron

When
November 22, 4:00 PM CST to 4:35 PM CST
Where
Cameron forecast zone
Measured
33 kt (38 mph) measured gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Strong winds associated with the passage of a cold front surged across South Padre Island during the afternoon hours of November 22nd. The strong winds resulted in palm trees falling on power lines and the loss of power to more than 3000 local utility customer. The South Padre Island Coast Guard station reported sustained winds of 26 kts with gusts to 33 kts on the Laguna Madre side of the island and KSPI reported sustained winds of 26 kts with gusts of 31 kts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485529, 485564, 485520, 485522, 485568.